California, 2005

Flash Flood in California, January 10, 2005

January 10, 2005 · NWS SGX · 1 event in 1 county or zone

A 35-year-old pregnant woman was swept away by a flash flood in City Creek. The creek rose very quickly from a trickle to a 6 ft deep torrent when a blockage upstream finally gave way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 35-year-old pregnant woman was swept away by a flash flood in City Creek. The creek rose very quickly from a trickle to a 6 ft deep torrent when a blockage upstream finally gave way. Her car was swept 2 miles downstream, and her body was recovered two days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 10, 9:30 AM PST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 10, 9:30 AM PST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON JAN 10 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS LATE TONIGHT
AND TUESDAY MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS
AND HIGH DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF
THE WEEK AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...AREAS OF SHOWERS CONTINUE TO MOVE ACROSS TODAY...HEAVY
AT TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX
SOUNDING WAS WET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
TODAY THROUGH THIS EVENING WITH THE HEAVIEST AND MOST WIDESPREAD
AMOUNTS REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA WITH
MORE BREAKS IN THE PRECIPITATION TO THE SOUTH. COULD STILL GET LOCAL
ADDITIONAL RAINFALL TOTALS TO NEAR 6 INCHES TODAY...MAINLY ON THE SW
SLOPES OF THE SBD MOUNTAINS. COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS. AMOUNTS CLOSER TO THE COAST WILL MOSTLY BE LESS THAN ONE
INCH. HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND LATE TONIGHT THROUGH TUESDAY. THIS WILL BRING MORE
WIDESPREAD HEAVY PRECIP AND LOWER SNOW LEVELS. THERE WILL ALSO BE
STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND UPPER DESERTS.
CURRENT WARNINGS...WATCHES...ADVISORIES AND STATEMENTS LOOK GOOD BUT
WILL PROBABLY ISSUE A WINTER WEATHER ADVISORY FOR THE SAN MOUNTAINS
FOR TONIGHT INTO TUE. DRIER N FLOW WILL DEVELOP WED. BUILDING HI
ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER
DAY THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS THROUGH
TODAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 10, 3:00 PM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-111400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS THROUGH TUESDAY...WITH
HEAVIEST RAINS TUESDAY MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... REST OF TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN LUIS REY RIVER...SEE LAXFLSSGX. THE FLOOD
WARNING FOR THE SAN DIEGO RIVER HAS BEEN CANCELED.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

FOR TUESDAY...

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE SAN
DIEGO COUNTY MOUNTAINS FROM 9 AM UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN LUIS REY RIVER...SEE LAXFLSSGX.

MARINE WEATHER STATEMENT THROUGH WEDNESDAY...SEE LAXMWSSGX.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN/MAXWELL

In the hours before

Local storm report, Jan 10, 3:29 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 PM PST MON JAN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      PALM SPRINGS            33.83N 116.54W
01/09/2005                   RIVERSIDE          CA   BROADCAST MEDIA

            3 SWIFT WATER RESCUES IN THE COACHELLA VALLEY SUNDAY
            NIGHT.

1252 PM     FLOOD            SAN BERNARDINO          34.14N 117.29W
01/10/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            STREET FLOODING

0130 PM     FLOOD            FULLERTON               33.88N 117.93W
01/10/2005                   ORANGE             CA   TRAINED SPOTTER

            STREET FLOODING.

0308 PM     FLOOD            LAKE ELSINORE           33.67N 117.32W
01/10/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            STREET FLOODING ALONG COLLIER AVENUE WEST OF I-15. 8 TO
            12 INCHES OF WATER IS ON THE ROAD.

&&

BM

The radar

The Santa Ana Mts radar (KSOX), 55 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 10, 6:00 PM PST to 7:00 PM PST
Where
San Bernardino County, 1 mi E of Highland
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.133, -117.183

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, San Bernardino2005-01-1035FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436694.